CSN Login
Members Online: 16

Introduction and chemo/Erbitux question?

Heatherlovesmom
Posts: 1
Joined: Nov 2012

Hi Everyone,
My mom is 66 yrs old and has been diagnosed for a 3rd time with Head and neck cancer. She was first diagnosed in 1994. Had neck disection, part of tongue removed, and radiation. She did great (was able to talk again eat etc)and was cancer free until July 2012! We are lucky we had 18 yrs with no cancer!! July 2012 it came back on the opposite side of her neck. They removed 50% of her tongue and 75% of her soft palate. They said they had clean margins and all was good. As a result of this surgery she has a gtube (not able to take anything by mouth except water/ice chips) and has severe speech problems (working with speech therapist). Her surgery was Sept 7,2012 and 5 weeks later the cancer was back (on the other side). In 2 weeks it went from just the left side of her tongue, to the soft palate, and wall of her throat. It is very fast moving/aggressive and she does not want anymore surgery. They said she is not a candidate for radiation. She will start chemo this coming week. They are going to do once a week chemo using Erbitux? I'm just wondering what I can expect as far as side effects and or things I need to be prepared for? Any gift ideas of things that might make her more comfortable or products that will help during this difficult time? I just want her to be happy and pain free. You are all so strong...my mom to. I think I would have given up long ago, but you all (and my mom) just keep fighting! My prayers are with you all and your families. Stay strong!

Fire34
Posts: 353
Joined: Feb 2010

Erbitux here for 18 weeks clinical trial at U of Chicago.There are quite a few of us here that have had it. Acne is the worst side effect you will hear about. Not to scare you and mom but mine was as bad as shingles on the right side of my chest. The Docs will give her antibiotics for it. My trouble was trying not to scratch the darn things. Wishes & Prayers for your Mom

Billie67's picture
Billie67
Posts: 834
Joined: Jul 2012

I'm sorry your mom is going thru this again! Some things in life are so unfair. I too had erbitux and my symptoms were an acne like rash on my face, upper back and chest. My dr RX'd doxycycline (antibiotic) and clindymycin cream and an anti itch cream. Try and stay away from gels because they tend to increase dryness and make it itch even more. The antibiotic really helped me. Another weird side effect I had was that my eyelashes got really full and long, gotta be honest that one I liked :-) but my eyebrows got long and bushy too. I was afraid to have them waxed because my skin was already so sensitive. Now some people get nail problems but I didn't have that. I'm sure they will come on soon and fill you in on that.
I hope I was able to answer some of your questions. Good luck to you and your mom.
Billie

CivilMatt's picture
CivilMatt
Posts: 3244
Joined: May 2012

Hi Heather,

Acne like (just like) rash entire torso chest, belly, back, arms and face. The rash looked like it itched, but never did. Face was covered, but never embarrassing amount. Since it never itched I never put anything on it. I am almost 8 months post and still have a freckling appearance of the acne on back, sides and front. Like Billie my eye lashes grew long (too long for driving) and eye brows bushier. Also, I am losing a big toe nail, most likely caused by Erbitux.

Best,

Matt

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network